Time to Read: 3 minutes
If you are prescribed a new medication, talk to your doctor and your pharmacist about whether it might affect your hearing.
There are hundreds of these regularly prescribed medicines which can cause sudden hearing loss or introduce new conditions such as tinnitus. If this occurs, it is important for you to see your doctor as soon as possible.
Medication that affects your hearing is called ototoxicity. It typically results when the inner ear is poisoned by medication that damages the cochlea, vestibule, semi-circular canals, or the auditory/vestibulocochlear nerve.When you are prescribed medication, be sure to thoroughly read through all of the information so you are aware of the potential side effects. Hopefully you won’t experience any of them, but if you do, discuss the matter with your doctor who can guide your course of treatment.
Fortunately severe side effects are quite rare, but it is important to be aware of them. In many cases, the condition will right itself once you stop taking the medication but in some instances, the hearing loss is permanent.
Again, we must emphasise that you must discuss the matter with your doctor before discontinuing any medication.
Commonly used medicines that may cause hearing loss include:
- Aspirin, when large doses (8 to 12 pills a day) are taken.
- Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen.
- Certain antibiotics, especially aminoglycosides (such as gentamicin, streptomycin, and neomycin). Hearing-related side effects from these antibiotics are most common in people who have kidney disease or who already have ear or hearing problems.
- Loop diuretics used to treat high blood pressure and heart failure, such as furosemide (Lasix) or bumetanide.
- Medicines used to treat cancer, including cyclophosphamide, cisplatin, and bleomycin.
Hearing-related side effects are more likely when you take two or more of these medicines at the same time. If you are using more than one of these medicines, be alert to any new hearing problems and let your doctor know.
If you already have tinnitus, ask your doctor for effective alternative medication. Working together with your doctor and your hearing health care provider is the best way to maximise your best hearing.